Purpose of Review: Late-onset neutropenia (LON) after rituximab administration may be encountered in various clinical settings. The identification of neutropenia after rituximab treatment may have immediate implications for the clinical management of the patient and on subsequent treatment strategies. Although the pathogenesis of LON is incompletely understood, various putative mechanisms are suggested. These may be of special importance in the advent of the newer monoclonal anti-CD20 antibodies. Recent findings: The incidence of LON varies with the clinical setting in which rituximab is administered. Administration of rituximab in the setting of stem cell transplantation significantly increases the risk for LON. The timing of rituximab administration after transplantation may affect the risk and severity of neutropenia. Recent data suggest that in rheumatologic diseases, the incidence of LON is comparable to that in the hematologic population. Suggested mechanisms for LON include humoral and cellular immune mechanisms as well processes that stem from B-cell recovery and its impact on neutrophil kinetics. Recently, an association between specific polymorphism in the immunoglobulin G Fc receptor FCgRIIIa 158 V/F and LON was demonstrated. Summary: LON is an increasingly recognized late adverse event of rituximab therapy. Acquaintance with the incidence, risk factors, natural history, and expected complications of LON may improve proper clinical management. Many aspects in the clinical management of LON remain to be answered during further studies aimed at this goal.
- Late-onset neutropenia